The mental health dilemma

I’m in a bind. I realised a couple of months ago that my medication I’m on for my bipolar type 2 is inhibiting my ability to write creativity. I haven’t had a true new idea in the time I’ve been on it. 

I used to have flights of fancy off the top of my head that I was proud of but now writing feels like real work. I used to know I could create creative worlds spontaneously in a way others couldn’t and make people laugh and now… I can’t. 

I don’t think I can continue being a writer like this. Not a writer of anything I’m proud of. 

As a counter-measure to this, when I started my medication after a couple of weeks I suddenly realised the underlying layer of melancholy I had felt since I was 12 years old had disappeared. I thought that it was a natural part of being human and then discovered I didn’t need to be sad any more. This was and still is a huge thing. 

I’m also not a great person sometimes off my meds. I was going to try an experiment with my partner’s blessing and support of going off of them for a couple of months to see if my writing and creativity came back but I ran out recently and didn’t replenish the supply for about 5 days. Even back on them, I still had mood swings and crazy reactions to small things that would make me lose my rationality and make me quite unbearable to be around. 

I want my creativity back. But I don’t want my sadness back and I don’t want to hurt and frustrate the people around me. So what is the answer? It’s probably not really answerable. I hate not being able to write like I did… Or think like I did. I’m no longer special. But I’m also no longer unhappy or unpredictable in a bad way. 

I might just pretend I never wrote anything and find a career… 

Advertisements

4 thoughts on “The mental health dilemma

    • I’m lucky enough that I’m not completely ‘out of control’ without them but I’m definitely not as happy or well-adjusted. I also have the ability to be mean to people I love and that isn’t even an option when I’m on them.

  1. 😦 Would changing meds help? I know the struggle though, mine haven’t impacted my ability to write creatively (I don’t think…although…), but they don’t actually help my anxiety, yet my doctor failed to mention that if I stop taking them (even properly under supervision) I’ll experience 4 months to 3 years of “rebound anxiety” and heart palpitations…thanks doctor.

    • I’m not sure to be honest… and I’m not exactly thrilled that really my only alternative is lithium which, from what I’ve heard, is way worse and will basically ‘flatline’ my personality. The good thing about what I’m on now is that it only really affects my lows and for the most part leaves my highs alone.
      That’s horrible about your own meds! Surely there is some sort of plan you can follow with the help of other meds to alleviate those side effects of coming off of your meds? Maybe find recommendations for a better doctor?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s